Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

July 17, 2021Rush County, Kansas

NWS Dodge City, KS issued this special weather statement at Jul 17, 2021, 4:16 AM CDT for Rush County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2021, 4:16 AM CDT (09:16 UTC)
Expired
Jul 17, 2021, 4:45 AM CDT
In force
29 min
Issued by
NWS Dodge City, KS

County Rush County, KS

The radar

The Dodge City radar (KDDC), 113 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 312 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
312 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
2346 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

520 
WWUS83 KDDC 170916
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
416 AM CDT Sat Jul 17 2021
 
KSZ030-031-045-046-170945-
Rush KS-Trego KS-Ellis KS-Ness KS-
416 AM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NESS...SOUTHEASTERN
TREGO...NORTHWESTERN RUSH AND SOUTHWESTERN ELLIS COUNTIES UNTIL 445
AM CDT...

At 415 AM CDT, Doppler radar was tracking a strong thunderstorm near
Cedar Bluff, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cedar Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3870 9972 3883 9974 3889 9939 3854 9939
TIME...MOT...LOC 0915Z 272DEG 12KT 3875 9963 

$$

TATRO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jul 17, 2:17 AM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 17, 2:17 AM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
217 AM CDT Sat Jul 17 2021

...Updated Short Term and Long Term Discussions...

.SHORT TERM...(Today and tonight)
Issued at 213 AM CDT Sat Jul 17 2021

First item of interest today will be the chance of early morning
convection across north central Kansas. Currently (2am CDT)
monitoring an area of thunderstorms moving south across south
central Nebraska. These storms appear to be tracking south along
the 10-12c 700mb temperature gradient and ahead of a 400mb PVU
that will move across western Kansas between 09z and 15z today.
There has been a general weakening trend on the western edge of
these storms which suggests that the bulk of these storms, should
they hold together early Saturday morning, will track just east of
highway 183. At this time will trend in that direction but
monitor things over the next few hours and adjust accordingly if
it becomes more apparent that these storms will drop more due
south opposed to southeast.

A better opportunity for convection may develop early this
Saturday afternoon near and north of a surface boundary that will
be located across southwest Kansas. Forcing along this boundary
may be enhanced as early as late morning from the outflow from the
Nebraska storms as they cross central Kansas and if this is the
case then convection may end up developing a few hours earlier
than what I am currently thinking. Later shifts will have to
monitor how quickly clouds develop during the late morning/early
afternoon as this will directly impact how warm temperatures will
get during the afternoon. Given this potential of increasing
clouds sooner than what was previously anticipated have lowered
highs today a couple of degrees this afternoon from the previous
forecast. Currently it does not look like widespread severe
weather is expected from these thunderstorms that will be
developing later today but a few of the stronger storms may be
capable of producing wind gusts in excess of 45 mph along with
frequent lightning.

What afternoon storms that do develop will move east into central
Kansas Saturday evening and then our focus for the next round of
storms will once again shift to the north northwest ahead of our
next upper level system and along a surface boundary that will
still be located along the lee of the Rockies. For early tonight
scattered thunderstorms that will be developing along the lee
surface trough will move east and weaken after sunset much like
the storms from earlier this Saturday morning. The better
opportunity will arrive early Sunday morning given that all the
models appear to be in good agreement with a cluster of
thunderstorms dropping south out of Nebraska and into central
Kansas ahead of an upper level trough/low.

.LONG TERM...(Sunday through Friday)
Issued at 213 AM CDT Sat Jul 17 2021

Thunderstorms still look likely Sunday given that the GFS and
ECMWF both remain in good agreement with an upper level trough/low
moving from the Northern Plains on Sunday into the Mid
Mississippi Valley on Monday. Best moisture and lift still appears
to stay east of Dodge City but still am unable to rule out some
widely scattered storms further west. Cloud cover and a developing
easterly flow will result in unseasonably cool temperatures
during the first few days of next week. Based on the 900mb to
850mb trends in temperatures the first half of the work week it
appears that the cooler air that will be circulating around an
area of high pressure at the surface over Western Great Lake
Region/Ohio Valley will result in highs only in the 80s.

Tuesday and Wednesday the Mid Mississippi Valley upper trough/low
is forecast to deepen and continue to drop south into the western
portions of the Southern Plains as the upper high just west of
the Rockies shifts east into the Northern Plains. Precipitation
chances will be shunted south and a warming trend will begin for
western Kansas. Currently it appears that afternoon temperatures
will be warming from the mid to upper 80s on Wednesday to the mid
90s on Friday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1212 AM CDT Sat Jul 17 2021

Gusty winds will precede an area of weaken thunderstorms as they
approach the Garden City and Liberal area between 08z and 10z this
Saturday morning. A few isolated storms will also possible in the
Dodge City area between 10z and 12z. Cloud bases in and near
these storms will range from 5000 to 9000ft AGL. In the Hays area
early Saturday morning an area of of low level moisture is
forecast by the BUFR soundings between 10z and 14z between 1000 to
2000ft AGL. After 15 VFR conditions can be expected at all TAF
sites. Winds on Saturday will be southeast at 10 to 15 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  92  68  92  66 /  20  20  30  40
GCK  92  66  90  64 /  20  20  30  30
EHA  94  67  92  64 /  30  30  20  30
LBL  94  67  91  65 /  20  20  30  40
HYS  91  67  88  65 /  20  20  40  50
P28  93  70  91  69 /  20  20  40  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
Hazardous weather outlook, Jul 17, 3:11 AM CDT, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
311 AM CDT Sat Jul 17 2021

KSZ030-031-043>046-061>066-074>081-084>090-181000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
311 AM CDT Sat Jul 17 2021 /211 AM MDT Sat Jul 17 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Scattered thunderstorms will be possible today across southwest
Kansas. A few of the stronger storms today will be capable of
producing heavy rain, small hail and wind gusts of 45 to near 55
mph.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Elevated risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Isolated to widely scattered thunderstorms will be possible on
Sunday, mainly east of highway 283. one inch hail or larger along
with wind gusts up to 65 mph will be possible from a few of the
stronger storms.

Days 2-7 Hazards
----------------
* Sunday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  No hazards.

* Wednesday
  - Non thunderstorm wind: Limited risk

* Thursday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jul 17, 12:34 AM CDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1234 AM CDT Sat Jul 17 2021

KSZ061-062-170630-
Kearny KS-Hamilton KS-
1234 AM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...KEARNY AND
NORTHWESTERN FINNEY COUNTIES UNTIL 130 AM CDT/1230 AM MDT/...

At 1234 AM CDT/1134 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 17 miles north of Deerfield
to 14 miles north of Manter. Movement was east at 15 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Lakin, Syracuse, Coolidge and Kendall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3826 10204 3826 10110 3774 10130 3774 10204
TIME...MOT...LOC 0534Z 069DEG 13KT 3822 10123 3773 10195

TATRO
Special weather statement, Jul 17, 12:36 AM CDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1236 AM CDT Sat Jul 17 2021

KSZ061-074-084-170630-
Stanton KS-Hamilton KS-Morton KS-
1236 AM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORTON...SOUTHEASTERN
HAMILTON AND STANTON COUNTIES UNTIL 130 AM CDT/1230 AM MDT/...

At 1236 AM CDT/1136 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 12 miles southwest of
Syracuse to 10 miles southeast of Stonington. Movement was east at
15 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Johnson City, Manter, Richfield, Big Bow and The Saunders Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3773 10204 3775 10153 3739 10155 3739 10156
      3722 10156 3719 10204
TIME...MOT...LOC 0536Z 235DEG 18KT 3782 10187 3723 10202

TATRO
Special weather statement, Jul 17, 12:44 AM CDT, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1244 AM CDT Sat Jul 17 2021

KSZ043-044-062-063-075-076-170615-
Finney KS-Kearny KS-Lane KS-Grant KS-Scott KS-Haskell KS-
1244 AM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEARNY...FINNEY...
EASTERN GRANT...SOUTHERN SCOTT...SOUTHWESTERN LANE...AND WESTERN
HASKELL COUNTIES UNTIL 115 AM CDT...

At 1243 AM CDT, Doppler radar was tracking an outflow boundary from
thunderstorms along a line extending from near Shallow Water to 8
miles southeast of Deerfield to 11 miles north of Feterita. Movement
was east at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Garden City, Holcomb, Satanta, Deerfield, Ryus, Friend, Hickok,
Shallow Water and Plymell.

LAT...LON 3844 10062 3782 10068 3740 10101 3739 10143
      3787 10114 3847 10105
TIME...MOT...LOC 0543Z 276DEG 29KT 3840 10099 3786 10106 3732 10149

TATRO
Special weather statement, Jul 17, 2:16 AM CDT, 2 hours before
Special Weather Statement
National Weather Service Dodge City KS
216 AM CDT Sat Jul 17 2021

KSZ061-074-170800-
Stanton KS-Hamilton KS-
216 AM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HAMILTON AND
NORTHWESTERN STANTON COUNTIES UNTIL 300 AM CDT/200 AM MDT/...

At 216 AM CDT/116 AM MDT/, Doppler radar was tracking a strong
thunderstorm 12 miles northwest of Johnson City, moving east at 15
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Johnson City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3763 10201 3781 10196 3779 10164 3755 10169
TIME...MOT...LOC 0716Z 283DEG 12KT 3771 10190

TATRO
Special weather statement, Jul 17, 3:55 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service Dodge City KS
355 AM CDT Sat Jul 17 2021

KSZ030-031-170930-
Trego KS-Ellis KS-
355 AM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TREGO AND WEST
CENTRAL ELLIS COUNTIES UNTIL 430 AM CDT...

At 355 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Trego Center, moving northeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cedar Bluff and Trego Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3886 9955 3870 9974 3870 9976 3883 10002
      3901 9988
TIME...MOT...LOC 0855Z 237DEG 9KT 3878 9988

TATRO
Special weather statement, Jul 17, 4:16 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
416 AM CDT Sat Jul 17 2021

KSZ030-031-045-046-170945-
Rush KS-Trego KS-Ellis KS-Ness KS-
416 AM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NESS...SOUTHEASTERN
TREGO...NORTHWESTERN RUSH AND SOUTHWESTERN ELLIS COUNTIES UNTIL 445
AM CDT...

At 415 AM CDT, Doppler radar was tracking a strong thunderstorm near
Cedar Bluff, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cedar Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3870 9972 3883 9974 3889 9939 3854 9939
TIME...MOT...LOC 0915Z 272DEG 12KT 3875 9963

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 10:37 PM CDTSpecial Weather StatementDDCHamilton53 min
Jul 16, 11:31 PM CDTSpecial Weather StatementDDCHamilton59 min
Jul 16, 11:42 PM CDTSpecial Weather StatementDDCStanton63 min
Jul 17, 12:34 AM CDTSpecial Weather StatementDDCHamilton, Kearny56 min
Jul 17, 12:36 AM CDTSpecial Weather StatementDDCStanton54 min
Jul 17, 12:44 AM CDTSpecial Weather StatementDDCFinney, Grant31 min
Jul 17, 2:16 AM CDTSpecial Weather StatementDDCStanton44 min
Jul 17, 3:55 AM CDTSpecial Weather StatementDDCTrego35 min
Jul 17, 5:04 AM CDTSpecial Weather StatementDDCRush41 min
Jul 17, 5:47 AM CDTSpecial Weather StatementDDCRush43 min
Jul 17, 6:44 AM CDTSpecial Weather StatementDDCRush46 min
Jul 17, 7:05 AM CDTSpecial Weather StatementDDCStafford40 min
Jul 17, 8:45 AM CDTSpecial Weather StatementDDCSeward, Stevens30 min
Jul 17, 4:44 PM CDTSpecial Weather StatementDDCMorton46 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.